|LETTER TO EDITOR
|Year : 2012 | Volume
| Issue : 2 | Page : 196-197
HAART and ATT in the HIV-positive patient with tuberculosis
Zi Z Jhiens1, Swaroop Revannasiddaiah2
1 Department of Internal Medicine, Guangzhou Medical College, Guangzhou, Peoples Republic of China
2 Department of Radiation Oncology, Regional Cancer Centre, Shimla, Himachal Pradesh, India
|Date of Web Publication||24-Apr-2012|
Department of Radiation Oncology, Regional Cancer Centre, Shimla, Himachal Pradesh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Jhiens ZZ, Revannasiddaiah S. HAART and ATT in the HIV-positive patient with tuberculosis. Lung India 2012;29:196-7
We congratulate the authors Jaryal et al.  for their exemplary work of research which was published in the article titled "Manifestations of tuberculosis in HIV/AIDS patients and its relationship with CD4 count" published in Lung India, vol. 28, issue 4.
We would like to suggest that future studies would be more complete if due consideration is given to another extra criterion, i.e. the use of highly active antiretroviral therapy (HAART). Future analysis should preferably include the incidence and presentation patterns of pulmonary tuberculosis (PTB) and extrapulmonary tuberculosis (EPTB) among Human immunodeficiency virus (HIV)-positive patients stratified into groups taking HAART and not taking HAART. Such an analysis, if done, could answer a few queries, such as:
A point of concern that we noted was regarding the authors' conclusion that "early diagnosis of TB and prompt institution of anti-tubercular treatment (ATT) reduces mortality and morbidity significantly." We would like to state that the initiation of ATT among patients on HAART could be akin to entering "uncharted waters", there could be combined toxicities of HAART and ATT: ,,,
- Whether HAART initiation reduces the risk of central nervous system (CNS) involvement from tuberculosis (TB)?
- Whether HAART initiation reduce the ratio of EPTB: PTB among HIV-positive patients?
Concerns also exist regarding the initiation of HAART in a HIV-positive patient diagnosed with disseminated TB. TB is a disease characterized as a granulomatous inflammatory condition, with the participation of macrophages, T-lymphocytes, B-lymphocytes, etc. in the pathogenesis of the "tubercular granuloma." Since HAART is known to induce immune reconstitution, , the effects on the pathophysiology of TB could be comparable to a "double edged sword."
- Would the combination of ATT and HAART do more good than harm?
- Should there be criteria regarding patient selection for ATT when already on HAART?
- Should HAART regimens be modified to remove drugs known to be hepatotoxic?
| References|| |
|1.||Jaryal A, Raina R, Sarkar M, Sharma A. Manifestations of tuberculosis in HIV/AIDS patients and its relationship with CD4 count. Lung India 2011;28:263-6. |
|2.||Meintjes G, Lawn SD, Scano F, Maartens G, French MA, Worodria W, et al. Tuberculosis-associated immune reconstitution inflammatory syndrome: Case definitions for use in resource-limited settings. Lancet Infect Dis 2008;8:516-23. |
|3.||Leone S, Nicastri E, Giglio S, Corpolongo A, Narciso P, Acone N. Tuberculosis-associated immune reconstitution inflammatory syndrome. Infez Med 2008;16:193-9. |
|4.||Abdool Karim SS, Naidoo K, Grobler A, Padayatchi N, Baxter C, Gray A, et al. Timing of initiation of antiretroviral drugs during tuberculosis therapy. N Engl J Med 2010;362:697-706. |
|5.||Schluger NW. Issues in the treatment of active tuberculosis in human immunodeficiency virus-infected patients. Clin Infect Dis 1999;28:130-5. |